Advertisement

Children hospitalised by spice-laced vape with one left in a coma

Philanthropy-Vaping (Copyright 2023 The Associated Press. All rights reserved.)
Philanthropy-Vaping (Copyright 2023 The Associated Press. All rights reserved.)

A group of school children were hospitalised after inhaling a spice laced vape, with one of the pupils left comatose.

Five pupils from a school in Eltham, south-east London reported feeling unwell after using a vape on 29 January.

Emergency services attended the scene after a number of children reportedly fell sick with symptoms including vomiting and confusion, police said.

One of the children was put in an induced coma, but was later revived and recovered.

A New Scotland Yard spokesperson said: “We are aware of illegal drug products being sold in vape form by illegal drug dealers.

"We understand that these vape products may be described to those buying them as containing THC which is a compound found in cannabis. In recent weeks, four vapes have been sent for testing and all were found to contain the drug spice rather than THC.

“This included one of the vapes recovered after an incident in Eltham.”

Pack of Vapes on sale at a store in London, Britain, 30 January 2024. To protect the health of children, British Prime Minister Rishi Sunak has announced plans to ban the sale of disposable vapes (EPA)
Pack of Vapes on sale at a store in London, Britain, 30 January 2024. To protect the health of children, British Prime Minister Rishi Sunak has announced plans to ban the sale of disposable vapes (EPA)

The teens reportedly used a rechargeable vape pen containing blue liquid in a silver and black cartridge labelled Vaporesso, the Mirror reported.

It comes after two young people were harmed after using a vape laced with Spice labelled Lemonade Vape cookies last month in south west London, the newspaper said.

Synthetic cannabinoids also known by the street name spice is a lab made substance designed to mimic the effects of cannabis, however the effects of inhaling th chemical compounds can be much more severe.

It can take one to three hours for the effects of vaping to become apparent.

It is believed the children may have ingested the vape liquid, but they all later recuperated, stated the Met Police.

The teenager placed into an induced coma was later revived and recovered.

.A new Scotland Yard spokesperson continued: “Our message to the public is clear. You should never buy illegal drugs since you simply do not know what these products contain.

“We have been liaising with the Office for Health Improvement and Disparities about this issue.”

Parents, carers and schools are being alerted to this problem and are requested to seek medical assistance if appropriate.

Enquiries are under way to establish the full circumstances.